Advertisement

manuscripta mathematica

, Volume 112, Issue 4, pp 473–487 | Cite as

Regularity of generalized sphere valued p-harmonic maps with small mean oscillations

  • Paweł StrzeleckiEmail author
Article

Abstract.

We prove (see Theorem 1.3 below) that a generalized harmonic map into a round sphere, i.e. a map uW 1,1 loc (Ω,𝕊 n−1 ) which solves the system \({{ {{{{\rm{ div}}}}}(u^i\nabla u^j - u^j\nabla u^i) =0,{{\quad}}\!i,j=1,\ldots,n, }}\) is smooth as soon as |∇u|∈L q for any q>1, and the norm of u in BMO is sufficiently small. Here, Ω⊂ℝ m is open, and m,n are arbitrary. This extends various earlier results of Almeida [1], Ge [15], and R. Moser [38]. A version of this result for generalized p-harmonic maps into spheres is also proved. The proofs rely on the duality of Hardy space and BMO combined with L p stability of the Hodge decomposition and reverse Hölder inequalities.

Keywords

Early Result Hardy Space Round Sphere Hodge Decomposition Generalize Sphere 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Almeida, L.: The regularity problem for generalized harmonic maps into homogeneous spaces. Calc. Var. 3, 193–242 (1995)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    Bensoussan, A., Frehse, J.: Regularity results for nonlinear elliptic systems and applications. Springer-Verlag, Berlin, Heidelberg, 2002Google Scholar
  3. 3.
    Bethuel, F.: On the singular set of stationary harmonic maps. Manuscripta Math. 78, 417–443 (1993)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bethuel, F., Brezis, H., Hélein, F.: Ginzburg-Landau vortices. Progress in Nonlinear Differential Equations and their Applications, 13. Birkhauser Boston, Inc., Boston, MA, 1994Google Scholar
  5. 5.
    Coifman, R., Lions, P.L., Meyer, Y., Semmes, S.: Compensated compactness and Hardy spaces. J. Math. Pures Appl. 72, 247–286 (1993)MathSciNetzbMATHGoogle Scholar
  6. 6.
    De Giorgi, E.: Un esempio di estremali discontinue per un problema variazionale di tipo ellittico. Boll. Un. Mat. Ital., Ser. IV 1, 135–137 (1968)Google Scholar
  7. 7.
    Evans, L.C.: Partial regularity for stationary harmonic maps into spheres. Arch. Rat. Mech. Anal. 116, 101–113 (1991)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Fefferman, C.: Characterizations of bounded mean oscillation. Bull. AMS 77, 585–587 (1971)Google Scholar
  9. 9.
    Fefferman, C., Stein, E.: H p spaces of several variables. Acta Math. 129, 137–193 (1972)zbMATHGoogle Scholar
  10. 10.
    Frehse, J.: A discontinuous solution of a mildly nonlinear elliptic system. Math. Z. 134, 229–230 (1973)zbMATHGoogle Scholar
  11. 11.
    Fuchs, M.: Some regularity theorems for mappings which are stationary points of the p-energy functional. Analysis 9, 127–143 (1989)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Fuchs, M.: p-harmonic obstacle problems. I: Partial regularity theory. Ann. Mat. Pura Appl., IV Ser. 156, 127–158 (1990)Google Scholar
  13. 13.
    Fuchs, M.: The blow-up of p-harmonic maps. Manuscripta Math. 81, 89–94 (1993)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Fuchs, M.: Topics in the Calculus of Variations. Vieweg, Braunschweig/Wiesbaden 1994Google Scholar
  15. 15.
    Ge, Y.: A remark on generalized harmonic maps into spheres. Nonlinear Analysis 36, 495–506 (1999)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Gehring, F.W.: The L p-integrability of the partial derivatives of a quasiconformal mapping. Acta Math. 130, 265–277 (1973)zbMATHGoogle Scholar
  17. 17.
    Giaquinta, M.: Multiple integrals in the calculus of variations and nonlinear elliptic systems. Annals of Mathematics Studies, Vol. 105. Princeton University Press, Princeton, New Jersey, 1983Google Scholar
  18. 18.
    Giaquinta, M., Modica, G.: Regularity results for some classes of higher order nonlinear elliptic systems. J. Reine Angew. Math. 311/312, 145–169 (1979)Google Scholar
  19. 19.
    Giusti, E., Miranda, M.: Un esempio di soluzioni discontinue per un problema di minimo relativo ad un integrale regolare del calcolo delle variazioni. Boll. Un. Mat. Ital., Ser. IV 1, 219–226 (1968)Google Scholar
  20. 20.
    Hajłasz, P., Strzelecki, P.: Subelliptic p-harmonic maps into spheres and the ghost of Hardy spaces. Math. Ann. 312, 341–362 (1998)CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Hardt, R., Lin, F.H.: Mappings minimizing the L p norm of the gradient. Comm. Pure Appl. Math. 40, 555–588 (1987)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Hardt, R., Lin, F.H.: Singularities for p-energy minimizing unit vectorfields on planar domains. Calc. Var. 3, 311–341 (1995)CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    Hélein, F.: Regularité des applications faiblement harmoniques entre une surface et une sphère. C. R. Acad. Sci. Paris 311, 519–524 (1990)MathSciNetGoogle Scholar
  24. 24.
    Hélein, F.: Regularity of weakly harmonic maps from a surface into a manifold with symmetries. Manuscripta Math. 70, 203–218 (1991)MathSciNetGoogle Scholar
  25. 25.
    Hélein, F.: Regularité des applications faiblement harmoniques entre une surface et une variété riemannienne. C. R. Acad. Sci. Paris 312, 591–596 (1991)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Hélein, F.: Phenomena of compensation and estimates for partial differential equations. Proceedings of the International Congress of Mathematicians, Vol. III (Berlin, 1998). Documenta Math. Extra Vol. III, 1998, pp. 21–30Google Scholar
  27. 27.
    Hélein, F.: Harmonic maps, conservation laws and moving frames. 2nd edition, Cambridge University Press, Cambridge 2002Google Scholar
  28. 28.
    Hilbert, D.: Mathematical problems. Reprinted from Bull. Amer. Math. Soc. 8, 437–479 (1902). Bull. Am. Math. Soc. 37, 407–436 (2000)zbMATHGoogle Scholar
  29. 29.
    Hildebrandt, S., Kaul, H., Widman, K.-O.: An existence theorem for harmonic mappings of Riemannian manifolds. Acta Math. 138, 1–16 (1977)zbMATHGoogle Scholar
  30. 30.
    Iwaniec, T.: p-harmonic tensors and quasiregular mappings. Ann. Math. 136, 589–624 (1992)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Iwaniec, T., Martin, G.: Quasiregular mappings in even dimensions. Acta Math. 170, 29–81 (1993)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Iwaniec, T.: The Gehring lemma. In: Quasiconformal mappings and analysis. A collection of papers honoring Gehring, F.W. (Ann Arbor, MI, 1995), Peter L. Duren et al., (eds.), Springer, New York, 1998, pp. 181–204Google Scholar
  33. 33.
    Iwaniec, T., Martin, G.: Riesz transforms and related singular integrals. J. Reine Angew. Math. 473, 25–57 (1996)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Iwaniec, T., Sbordone, C.: Weak minima of variational integrals. J. Reine Angew. Math. 454, 143–161 (1994)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Jost, J.: Riemannian geometry and geometric analysis. Third edition. Universitext. Springer-Verlag, Berlin, 2002Google Scholar
  36. 36.
    Luckhaus, S.: Partial Hölder continuity for minima of certain energies among maps into a Riemannian manifold. Indiana Univ. Math. J. 37, 346–367 (1988)Google Scholar
  37. 37.
    Morrey, C.B.: The problem of Plateau on a Riemannian manifold. Ann. Math. 49, 807–851 (1948)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Moser, R.: An ɛ-regularity result for generalized harmonic maps into spheres. Electronic J. Diff. Eqs. 2003 (1), 1–7 (2003)zbMATHGoogle Scholar
  39. 39.
    Mou, L., Yang, P.: Regularity for n-harmonic maps. J. Geom. Anal. 6, 91–112 (1996)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Rivière, T.: Everywhere discontinuous harmonic maps into spheres. Acta Math. 175, 197–226 (1995)MathSciNetGoogle Scholar
  41. 41.
    Schoen, R., Uhlenbeck, K.: A regularity theory for harmonic maps. J. Diff. Geom. 17, 307–335 (1982)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Semmes, S.: A primer on Hardy spaces and some remarks on a theorem of Evans and Müller. Comm. P.D.E. 19, 277–319 (1994)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Simon, L.: Rectifiability of the singular set of energy minimizing maps. Calc. Var. 3, 1–65 (1995)CrossRefMathSciNetGoogle Scholar
  44. 44.
    Stein, E.M.: Harmonic Analysis: Real-Variable Methods, Orthogonality and Oscillatory integrals. Princeton University Press, Princeton, New Jersey, 1993Google Scholar
  45. 45.
    Stein, E.M., Weiss, G.: Introduction to Fourier Analysis on Euclidean Spaces. Princeton University Press, Princeton, New Jersey, 1971Google Scholar
  46. 46.
    Strzelecki, P.: Regularity of p-harmonic maps from p-dimensional ball into a sphere. Manuscr. Math. 82, 407–415 (1994)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Strzelecki, P.: Stationary p-harmonic maps into spheres. In: Singularities and differential equations (Warsaw, 1993), Banach Center Publ., 33, Polish Acad. Sci., Warszawa, 1996, pp. 383–393Google Scholar
  48. 48.
    Takeuchi, H.: Some conformal properties of p-harmonic maps and a regularity for sphere valued p-harmonic maps. J. Math. Soc. Japan 26, 217–334 (1994)MathSciNetGoogle Scholar
  49. 49.
    Toro, T., Wang, C.: Compactness properties of weakly p-harmonic maps into homogeneous spaces. Indiana Univ. Math. J. 44, 87–113 (1995)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Wang, C.Y.: Subelliptic harmonic maps from Carnot groups. Calc. Var., electronic online edition, 2002. DOI: 10.1007/s00526–002–0184–7Google Scholar
  51. 51.
    Zatorska-Goldstein, A.: PhD Thesis. Mathematical Institute of Polish Academy of Sciences, Warsaw, 2003Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  1. 1.Institute of MathematicsWarsaw UniversityWarszawaPoland

Personalised recommendations